Alert archive / Arkansas / Flash Flood Warnings in 2004

Flash Flood Warning 101, NWS Little Rock, AR

November 23, 2004Clark County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Nov 23, 2004, 3:39 PM CST for Clark County, Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 3:39 PM CST (21:39 UTC)
Expired
Nov 23, 2004, 6:45 PM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Clark County, AR

The radar

The Little Rock radar (KLZK), 119 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 232141
FFWLZK
ARC019-240045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
339 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLARK COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 645 PM CST

* AT 339 PM...RADAR CONTINUES TO INDICATE AN AREA OF SHOWERS AND 
THUNDERSTORMS DEVELOPING AND MOVING INTO SOUTHWESTERN ARKANSAS FROM 
NORTHEAST TEXAS AND NORTHERN LOUISIANA. RADAR ESTIMATES THAT AS MUCH 
AS ONE TO TWO INCHES OF RAIN HAS FALLEN IN THE LAST HOUR OVER MUCH 
OF CLARK COUNTY. WITH ADDITIONAL SHOWERS AND THUNDERSTORMS 
CONTINUING TO DEVELOP...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3384 9313 3385 9325 3405 9343 3420 9344
      3422 9348 3434 9347 3434 9336 3428 9333
      3423 9312 3421 9307 3415 9305 3415 9289
      3401 9291 3399 9296 3384 9291 3380 9310

$$

57

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Nov 23, 2:34 PM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 23, 2:34 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
234 PM CST TUE NOV 23 2004

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
SHORT TERM MODELS HAVE COME INTO BETTER AGREEMENT THIS AFTERNOON
WITH THE SYSTEM PULLING OUT OF THE SOUTHWEST CONUS. BIGGEST
DISCREPANCY CONTINUES TO BE IN THE QPF FIELDS WITH GFS DEVELOPING A
BULLS EYE OVER THE RWHILE THE OTHER MODELS NOT REALLY PICKING UP ON.
WITH THE OTHER PARAMETERS BEING IN SUCH GOOD AGREEMENT WILL GO WITH
A BLEND OF SOLUTIONS WITH A LEAN TOWARDS THE SLIGHTLY SLOWER ETA.

FIRST WAVE OF LIGHT RAIN ENDED EARLY TODAY WITH MAIN SHOW STARTING
TO COME IN FROM THE WEST. DEEP CONVECTION FIRED UP OVER EASTERN
TEXAS/OKLAHOMA EARLY IN AN AREA OF FAVORABLE DYNAMICS ON THE NOSE OF
A HIGH LEVEL JET STREAK ROUNDING THE BASE OF THE SOUTHWEST CONUS
TROUGH. PRECIPITATION AREA AS FAR EAST AS WEST CENTRAL ARKANSAS.
FEATURE CLEARLY SEEN ON WATER VAPOR IMAGERY THIS AFTERNOON SPINNING
OVER THE NEW MEXICO/TEXAS BORDER...FAVORABLE DIVERGENT PATTERN ALSO
SEEN ON WATER VAPOR CHANNEL.

CONVECTION FIRING UP ALONG A FRONTAL BOUNDARY STRETCHED OUT ACROSS
EASTERN TEXAS. SURFACE LOW FORECAST TO DEVELOP IN NORTHEAST TEXAS
LATE THIS AFTERNOON AND LIFT OUT IN ADVANCE OF THE MAIN UPPER
SYSTEM. EXPECTING LINE OF STORMS TO SWEEP THROUGH THE CWA THIS
AFTERNOON AND EVENING. SOUTHERN HALF OF THE CWA UNDER A TORNADO
WATCH UNTIL 03Z AND THIS SEEMS REASONABLE WITH A WARM FRONT IN THE
VICINITY TO HELP WITH ADDITIONAL LIFT. SEVERE WEATHER ALREADY
CONFIRMED IN MONTOGERMY COUNTY AT THIS TIME.

UPPER WAVE MOVES INTO EXTREME NORTHWEST ARKANSAS BY MORNING WITH
TROF AXIS PASSING THROUGH LATER WEDNESDAY AFTERNOON. SURFACE
REFLECTION OVER NORTHERN ARKANSAS BY WEDNESDAY MORNING WITH
CONSIDERABLE DRY SLOT OVER THE STATE. DRY SLOT FILLS IN RATHER
QUICKLY THOUGH AS MOISTURE WRAPS AROUND THE BACKSIDE OF THE
DEPARTING LOW. WILL TAPER OFF POPS FROM NORTH TO SOUTH. RATHER TIGHT
GRADIENT SPELLS A BREEZY DAY WITH COLD AIR ADVECTION PATTERN IN THE
WAKE OF THE SYSTEM. TEMPERATURES WEDNESDAY TO BE ESPECIALLY TRICKY
WITH VERY LITTLE WARMING EXPECTED OVER THE NORTH AND MINIMAL WARMING
ELSEWHERE. MAV NUMBERS RUNNING A FEW DEGREES COOLER THAN THE FWC
GUIDANCE AND APPEARS MORE REASONABLE AND AS SUCH WILL LEAN ITS WAY.

HIGH PRESSURE WILL MOVE ACROSS THE GULF COAST WEDNESDAY NIGHT AND
THANKSGIVING DAY WITH CLEARING SKIES. TEMPERATURES WEDNESDAY NIGHT
WILL FALL INTO THE UPPER 20S OVER THE NORTH. FREEZE WARNINGS MAY
NEED TO BE HOISTED. HIGH MOVES OFF TO THE EAST BY LATE THURSDAY WITH
SOUTHERLY SURFACE WINDS RETURNING LATE BUT COOL CONDITIONS STILL
EXPECTED. WEAK WAVE MOVES THROUGH ON NORTHWEST FLOW ALOFT BUT
MOISTURE IS LIMITED.

ZONAL FLOW ALOFT FOR FRIDAY BUT ANOTHER DRY BUT COOL DAY. NEXT TROF
APPROACHES FOR FRIDAY NIGHT AND SATURDAY. SYSTEM NOT NEARLY AS
IMPRESSIVE AS STORM MOVING THROUGH NOW BUT ENOUGH MOISTURE AND
DYNAMICS AROUND TO JUSTIFY SCATTERED POPS. TEMPERATURES TO REMAIN
COOL.
&&

.LONG TERM...SUNDAY THROUGH TUESDAY...
BY EARLY SUNDAY...THE PREFERRED GFSLR MODEL SHOWS ARKANSAS UNDER A
NEARLY ZONAL UPPER LEVEL FLOW WITH A LIMITED AMOUNT OF MEAN RH. AN
AREA OF SOMEWHAT HIGHER MOISTURE IS HOWEVER AT THAT TIME EXPECTED TO
BE MOVING ACROSS OKLAHOMA TOWARDS ARKANSAS. BY MONDAY MORNING...A
CUT-OFF H5 LOW HAS DEVELOPED AND DROPPED SOUTHEASTWARD INTO THE FOUR
CORNERS REGION...WITH UPPER FLOW OVER ARKANSAS NOW BECOMING MORE OF
A SOUTHWEST TO NORTHEAST FLOW. THE HIGHER MOISTURE IS NOW MAINLY
CONCENTRATED OVER THE NORTHWESTERN SECTIONS OF ARKANSAS. A DRIER
AIRMASS WILL MOVE INTO THE REGION BY TUESDAY. NEAR NORMAL
TEMPERATURES WILL PREVAIL SUNDAY AND MONDAY...WITH COOLER THAN
NORMAL WEATHER EXPECTED BY TUESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    50  57  34  52 /  80  70  10  10
HARRISON AR       43  45  27  49 /  90  90  20  10
HOT SPRINGS AR    50  57  33  52 /  80  60  10  10
PINE BLUFF AR     53  60  36  53 /  80  50  10  10
MOUNTAIN HOME AR  44  46  28  49 /  90  90  30  10
MONTICELLO AR     55  61  37  54 /  80  40  10  10
SEARCY AR         49  55  33  51 /  80  70  20  10
MOUNT IDA AR      50  56  32  51 /  80  60  10  10
RUSSELLVILLE AR   47  52  30  50 /  80  80  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

56/38
Hazardous weather outlook, Nov 23, 10:30 AM CST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1030 AM CST TUE NOV 23 2004

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-241100-
BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS-
DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE-
IZARD-JACKSON-JOHNSON-LINCOLN-LOGAN-MARION-MONTGOMERY-NEWTON-
OUACHITA-PERRY-PIKE-POLK-POPE-SALINE-SCOTT-SEARCY-SHARP-STONE-
VAN BUREN-WHITE-YELL-ARKANSAS-JEFFERSON-LONOKE-MONROE-PRAIRIE-
PULASKI-WOODRUFF-
1030 AM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN
HALF OF ARKANSAS...AND A MODERATE RISK OF SEVERE THUNDERSTORMS OVER
THE SOUTHERN HALF LATER TODAY AND TONIGHT. A STRONG UPPER LEVEL
LOW WILL APPROACH THE AREA FROM THE WEST TODAY AND TONIGHT BEFORE
MOVING ACROSS NORTHWESTERN ARKANSAS EARLY WEDNESDAY. THE MAIN
WEATHER THREAT WILL BE LARGE HAIL.

A WARM FRONT MAY MAKE IT INTO PARTS OF SOUTHERN ARKANSAS LATE
TODAY OR TONIGHT. IF THIS OCCURS...THERE WILL BE A CHANCE OF
SEVERE THUNDERSTORMS WITH LARGE DAMAGING HAIL AND DAMAGING WIND
AS WELL AS ISOLATED TORNADOES NEAR OR JUST NORTH OF THE FRONT
LATE THIS AFTERNOON AND TONIGHT. ALSO...A SQUALL LINE OF STRONG TO
SEVERE THUNDERSTORMS WILL RAPIDLY MOVE ACROSS AREAS ALONG AND
SOUTH OF THE WARM FRONT TONIGHT. DAMAGING WIND WILL BE THE MAIN
SEVERE WEATHER WITH THIS LINE ALTHOUGH LARGE HAIL AND ISOLATED
TORNADOES COULD OCCUR WITH THIS.

THE THREAT OF SEVERE WEATHER SHOULD END BY EARLY WEDNESDAY MORNING.

LOCALLY HEAVY RAIN WILL BE POSSIBLE ACROSS THE AREA TODAY AND
ESPECIALLY TONIGHT. AT THIS TIME...NO WIDESPREAD FLOODING IS
EXPECTED...BUT LOCALIZED FLOODING OF POOR DRAINAGE AREAS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG GUSTY NORTHWEST TO NORTH WINDS WILL DEVELOP ACROSS ARKANSAS
ON WEDNESDAY BEHIND THE LOW PRESSURE SYSTEM. LAKE WIND ADVISORIES
MAY BE REQUIRED.

MUCH COLDER AIR WILL ALSO MOVE INTO ARKANSAS AND MOST OF THE
NORTHERN HALF OF THE STATE WILL HAVE A FREEZE THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY IN SOUTHERN ARKANSAS LATE
THIS AFTERNOON THROUGH MUCH OF TONIGHT.

38

In the hours before

Local storm report, Nov 23, 1:39 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
139 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             NORMAN                  34.46N 93.68W
11/23/2004  1.00 INCH        MONTGOMERY         AR   LAW ENFORCEMENT

0110 PM     HAIL             MOUNT IDA               34.55N 93.63W
11/23/2004  1.00 INCH        MONTGOMERY         AR   LAW ENFORCEMENT

0120 PM     HAIL             3 E MOUNT IDA           34.55N 93.58W
11/23/2004  1.75 INCH        MONTGOMERY         AR   LAW ENFORCEMENT

&&

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 1:00 PM CSTSevere Thunderstorm WarningLZKMontgomery60 min
Nov 23, 1:46 PM CSTSevere Thunderstorm WarningLZKGarland44 min
Nov 23, 2:19 PM CSTSevere Thunderstorm WarningLZKPerry, Saline41 min
Nov 23, 3:43 PM CSTFlash Flood WarningLZKPulaski, Saline3 hr
Nov 23, 3:45 PM CSTFlash Flood WarningLZKGarland3 hr
Nov 23, 3:55 PM CSTFlash Flood WarningLZKHot Spring3 hr
Nov 23, 4:24 PM CSTFlash Flood WarningLZKGrant3 hr
Nov 23, 4:25 PM CSTFlash Flood WarningLZKLonoke3 hr
Nov 23, 5:03 PM CSTFlash Flood WarningLZKCleveland, Jefferson3 hr
Nov 23, 5:16 PM CSTFlash Flood WarningLZKArkansas, Lincoln3 hr
Nov 23, 5:38 PM CSTSevere Thunderstorm WarningLZKArkansas52 min

Nearby

Flash Flood Warnings in Arkansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.